To describe case presentations, clinical signs, and outcomes following nonsteroidal anti-inflammatory drug (NSAID) overdose in a clinical population of dogs and to identify factors associated with various outcomes including death or euthanasia, acute kidney injury, and suspected gastrointestinal ulceration (GIU).
University teaching hospital.
One hundred twenty-five client-owned dogs presenting to an emergency room for NSAID overdose between January 2006 and December 2017.
Measurements and Main Results
Vomiting was the most common clinical sign, seen in 46 of 125 dogs (36.8%). Acute kidney injury and suspected GIU were seen in 17 (13.6%) and 16 dogs (12.8%), respectively. Thirty-two dogs (25.6%) ingested veterinary-formulated NSAIDs and 93 (74.4%) ingested human-formulated NSAIDs. No difference in any outcomes was seen between these two groups. One hundred twenty dogs (96%) survived to discharge. In multivariable analysis, the only significant finding was of the number of days of anorexia increased the risk of death or euthanasia with an odds ratio of 2.7 (95% confidence interval [1.14–6.5], P = 0.02).
Acute kidney injury and suspected GIU were seen less frequently than vomiting. Similar outcomes were seen for dogs ingesting veterinary- versus human-formulated NSAIDs. Owners presenting dogs with a longer duration of anorexia may be more apt to euthanize. As this was a clinical population of dogs presenting to an emergency room, findings may be more broadly applicable to the general population than prior studies utilizing poison control center data.
Journal of Veterinary Emergency and Critical Care, EarlyView.Wiley: Journal of Veterinary Emergency and Critical Care: Table of Contents